Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 22, NWS Philadelphia/Mount Holly

April 29, 20255 counties in Pennsylvania

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Apr 29, 2025, 8:15 PM EDT for 5 counties in Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2025, 8:15 PM EDT (00:15 UTC)
Expired
Apr 29, 2025, 9:00 PM EDT
In force
45 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Berks County, PA, Carbon County, PA, Lehigh County, PA, Monroe County, PA, Northampton County, PA

The radar

The Binghamton radar (KBGM), 152 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.3 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2025-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2025-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

979 
WUUS51 KPHI 300015
SVRPHI
PAC011-025-077-089-095-300100-
/O.NEW.KPHI.SV.W.0022.250430T0015Z-250430T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
815 PM EDT Tue Apr 29 2025

The National Weather Service in Mount Holly NJ has issued a

* Severe Thunderstorm Warning for...
  Northern Berks County in eastern Pennsylvania...
  Lehigh County in eastern Pennsylvania...
  Carbon County in northeastern Pennsylvania...
  Monroe County in northeastern Pennsylvania...
  Northwestern Northampton County in eastern Pennsylvania...

* Until 900 PM EDT.

* At 814 PM EDT, severe thunderstorms were located along a line
  extending from Sweet Valley to near Nuremburg to near Pine Grove,
  moving east at 70 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Damage to roofs, siding, trees, and power lines is 
           possible.

* Locations impacted include...
  Lehighton, Neffs, Pocono Pines, Coffeetown, Skytop, Bath,
  Strausstown, Parryville, North Catasauqua, Ancient Oaks, Sun
  Valley, Reeders, Chapman, Slatington, Shoemakersville, Jim Thorpe,
  Beltzville State Park, McMichael, Canadensis, and Blakeslee.

This includes the following highways...
 Northeast Extension between mile markers 54 and 97.
 Interstate 78 in Pennsylvania near mile marker 8, and between mile
markers 10 and 57.
 Interstate 80 in Pennsylvania between mile markers 277 and 314.
 Interstate 380 in Pennsylvania between mile markers 0 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4051 7637 4054 7617 4058 7606 4057 7602
      4065 7598 4074 7576 4091 7599 4101 7573
      4105 7577 4109 7577 4113 7569 4112 7564
      4123 7554 4125 7513 4115 7515 4114 7509
      4108 7505 4049 7558 4042 7632 4048 7642
TIME...MOT...LOC 0014Z 258DEG 59KT 4130 7612 4094 7613 4057 7645 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MJL
1 follow-up statement
666 
WWUS51 KPHI 300050
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
850 PM EDT Tue Apr 29 2025

PAC011-025-077-089-095-300100-
/O.EXP.KPHI.SV.W.0022.000000T0000Z-250430T0100Z/
Berks PA-Lehigh PA-Carbon PA-Monroe PA-Northampton PA-
850 PM EDT Tue Apr 29 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BERKS...LEHIGH...
CARBON...MONROE AND NORTHWESTERN NORTHAMPTON COUNTIES WILL EXPIRE AT
900 PM EDT...

The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4051 7637 4054 7617 4058 7606 4057 7602
      4065 7598 4074 7576 4091 7599 4101 7573
      4105 7577 4109 7577 4113 7569 4112 7564
      4123 7554 4125 7513 4115 7515 4114 7509
      4108 7505 4049 7558 4042 7632 4048 7642
TIME...MOT...LOC 0050Z 258DEG 59KT 4142 7537 4106 7539 4069 7571 

$$

MJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 7:35 PM EDT, 40 minutes earlier.

Area forecast discussion, Apr 29, 7:35 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
735 PM EDT Tue Apr 29 2025

.SYNOPSIS...
A cold front will move through the area later tonight into
Wednesday morning as low pressure passes by to our north as it
moves from Ontario through Quebec and then eventually into
Atlantic Canada. High pressure briefly returns late Wednesday
into Thursday. Another low pressure system tracks to our north
on Friday with a cold front moving through by Saturday. High
pressure starts to build in from the north and west by Sunday
however an upper level low could then impact the area by early
next week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...

As we go through tonight, a rather mild to warm night for the
region ahead of a cold front although the cold front will be
working its way across parts of the region overnight. An upper-
level trough will pivot across the eastern Great Lakes and
adjacent Canada, however the main forcing looks to track to our
north. A cold front tied to this feature though will arrive in
our area.

An MCS which developed across the Ohio Valley earlier this
afternoon has plowed its way across most of western and central
PA as of 7PM. While it is expected weaken as it encounters less
stable and drier air, some of the remnants will likely reach NE
PA over the next few hours. Pops and clouds numbers were bumped
up a bit with the possibility of more changes shortly.

The model forecast soundings indicate an increase in shear as a
low-level jet increases ahead of the cold front, however the
instability is on the lower side. Given diminishing forcing with
time, the organized convection well to our west looks to be
weakening quite a bit as it approaches and moves into our far
western zones. If the convection remains organized enough and
therefore does not weaken as quickly, then there is some
potential for locally strong/damaging winds across the Poconos
to perhaps parts of the Lehigh Valley and Berks County. This is
mostly due to lingering dry air in the boundary layer and even
some mid level dry air that could accelerate downward momentum
within a downdraft. The SPC continues with a Marginal Risk
(level 1 out of 5) for possible severe thunderstorms across the
Poconos to parts of the Lehigh Valley and Berks County. Some
remnant showers could make it as far southeast as the Philly
metro overnight. The gradient surface winds will also settle
down some tonight as the deeper mixing wanes after sunset, but
southwest winds will remain near 10 mph. Low temperatures are
forecast to be in the mid 50s to mid 60s. The cold front will
pass through the area after midnight and will be moving
offshore by dawn Wednesday.

For Wednesday, we will be in a dry post frontal regime.
However, there is not much of a cold airmass behind the front,
primarily a slight reduction in temperatures across the board as
well as much lower dewpoints and lower relative humidity (see
the Fire Weather section below for more fire weather details).
Any lingering clouds will clear out quickly in the morning, then
another mostly sunny and warm day in expected. High
temperatures are mainly in the 70s to low 80s. Northwest winds
will be near 10-15 mph with some occasional gusts near 20-25 mph
possible at times.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
High pressure centered north of the area will continue to
dominate our weather Wednesday night through Thursday leading to
mainly dry conditions. Wednesday night should be mainly clear
with a mix of sun and clouds to follow for Thursday. Expect lows
Wednesday night mainly in the 40s to low 50s with some 30s over
the southern Poconos into parts of NW NJ. For Thursday, most
inland areas (except the Pocono Plateau) will see seasonably
warm temperatures with highs in the 70s. However an onshore flow
from the southeast will keep it cooler for coastal counties
with highs for these area mainly in the 60s.

For Thursday night through Friday, the next area of low
pressure will advance northward from the midwestern states into
the Great Lakes region and then on through Ontario towards
Quebec. This will push a warm front through overnight Thursday
night with warmer and more humid weather to follow by Friday as
the flow becomes southwesterly. Generally expect highs Friday in
the 80s except low to mid 70s right near the coast and over the
southern Poconos. The day will also feature a bit more in the
way of cloud cover compared to Thursday with the potential for
some showers and storms to develop in the afternoon ahead of an
approaching cold front.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A cold front moves into the area Friday night into early
Saturday while at the same time a vigorous upper level
disturbance rounds the base of the long wave trough over the
east. Indications are that this may result in an area of low
pressure developing in our general vicinity by early Saturday
and this could slow the front down and keep things unsettled
with periods of rain/showers lasting at least through Saturday
morning and potentially right through the day. This will depend,
however, on the speed of the front and the evolution of the low
and this is still a bit uncertain.

For the latter half of the weekend into early next week, there
is growing uncertainty regarding how the upper level pattern
evolves. The trough over the east is likely to close off into a
slow moving upper level low but there is considerable spread in
our forecast models in terms of where this occurs. The
deterministic GFS has generally been more progressive and closes
it off farther east over the Canadian Maritimes however some of
the GEFS ensemble members along with the ECMWF are suggesting
it will set up farther west. This latter solution would keep us
unsettled. Given the uncertainty, we stayed close to the NBM
(National Blend of Models) which keeps at least chances for
showers in the forecast (POPs 20-30 percent) Sunday through
Tuesday.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...VFR overall with an increase in mainly mid to high
level clouds. Some showers or a thunderstorm are possible
(20-40% chance), especially around KABE and KRDG. Brought some
showers and VCTS for KRDG/KABE for the next few hours. May need
to adjust southward if the current MCS fails to diminish as
expected.  Southwest winds near 10-15 knots, shifting northwest
between 09-12Z behind a cold front. Low confidence on
timing/coverage of any showers and thunder, especially with an
eastward extent. High confidence on prevailing VFR and winds.

Wednesday...VFR. Northwest winds 10-15 kts. High confidence.

Outlook...

Wednesday night into Thursday...VFR expected.

Thursday night through Saturday...periods of MVFR and even IFR
with showers and thunderstorms possible.

Sunday...Mainly VFR favored.

&&

.MARINE...
The Small Craft Advisory conditions for the ocean waters are
expected to continue tonight as south to southwest winds of
15 with gusts 25-30 knots continue. For Delaware Bay, the SCA
flag was extended until 10PM since winds continue to gust
around 25 kts at the measuring stations.

For Wednesday, no marine hazards are expected with winds and
seas improving. Fair weather.

Outlook...

Wednesday night through Thursday night...Once seas subside
below 5 ft Wednesday morning, winds and seas should stay below
SCA criteria.

Friday...Southerly winds above 25 kt and seas above 5 ft are
possible.

Saturday through Sunday...Winds and seas should remain below
SCA criteria.

&&

.FIRE WEATHER...
For Wednesday, minimum relative humidity will range from around
20-30% with temperatures mostly in the 70s to low 80s. Relative
humidity could locally drop as low as 15% near the Pine Barrens
and Philly metro area. Northwest winds 10-15 mph with gusts up
to 20-25 mph possible at times.

For Thursday, minimum relative humidity will range from around
25-35% with temperatures mostly in the 70s again. Southeast
winds near 10 mph with gusts near 15-20 mph possible.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for ANZ430-
     431.
     Small Craft Advisory until 6 AM EDT Wednesday for ANZ450>455.

&&

SYNOPSIS...Fitzsimmons
NEAR TERM...Gorse/Staarmann/po
SHORT TERM...Fitzsimmons
LONG TERM...Fitzsimmons
AVIATION...Fitzsimmons/Staarmann/po
MARINE...Fitzsimmons/Staarmann/po
FIRE WEATHER...

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.